Just One Night of Ecstasy May Damage Brain

Monkey study shows party drug may trigger Parkinson's-like harm

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

THURSDAY, Sept. 26, 2002 (HealthDayNews) -- In a finding that gives the lie to the "try anything once" mantra, even a night's worth of ecstasy use may seriously harm the brain and put users at risk of damage that mimics Parkinson's disease.

So says a new study, which found that just a few doses of the party drug taken over a brief span of hours can destroy parts of crucial brain cells.

Researchers have known since the late 1980s that ecstasy -- a chemical called 3,4-methylene-dioxymethamphetamine, or MDMA -- scrambles brain cells that respond to the messenger molecule serotonin. Serotonin is central to mood and behavior.

But the new study, reported in tomorrow's issue of Science, suggests that the drug -- which is both a stimulant and a hallucinogen -- can also damage another relay system, this one involving dopamine. Dopamine is a key chemical behind many brain functions, from cognition to movement. Parkinson's disease results from a die-off of neurons that produce the molecule, while parkinsonism occurs when the chemical's activity is interfered with.

Ecstasy "could damage brain dopamine cells," said George Ricaurte, a neurologist at Johns Hopkins University in Baltimore and lead author of the study. "We know that it happens in monkeys and baboons. We don't know if it happens in human beings as yet."

Ricaurte and his colleagues gave five squirrel monkeys three doses of MDMA over a nine-hour period, simulating the experience of a user at an all-night ecstasy party.

As expected, when the researchers examined the brains of these monkeys, they saw severe damage to serotonin neurons. But they also saw that 60 to 80 percent of the dopamine neuron endings in an area called the striatum had been destroyed, damage that persisted for at least six weeks.

They confirmed their results by repeating the experiment in five baboons. In both cases, one of the five primates died shortly after being given the drug. Precisely why the animals died isn't clear, Ricaurte said. But he said several ecstasy users have died of inexplicably high body temperatures.

Ricaurte's group gave several monkeys a drug, AMPT, that gradually suppresses dopamine much the way aging does. They then looked to see if the combination of AMPT and ecstasy-induced brain damage impaired motor function. It did, suggesting that as dopamine wanes, the injury might lead to symptoms of parkinsonism.

Ecstasy seemed to spare the bodies of neurons, affecting only their endings. Since neurons can sprout new endings, it's possible that the damage from the drug might be temporary, Ricaurte said.

Repeated use of ecstasy has been linked to problems with sleep, mood and anxiety, as well as elevated impulsivity and attention and memory problems. Studies have found that these effects may last for up to two years after the drug is stopped.

Hospital emergency room visits related to ecstasy use have skyrocketed from 253 nationwide in 1994 to 4,511 in 2000, according to the National Institute on Drug Abuse.

"There's no question this is an extremely dangerous drug, and what this study shows is that even the equivalent of one night's use can be dangerous," said Alan Leshner, chief executive officer of the American Association for the Advancement of Science, which publishes Science. Leshner is also former head of the National Institute on Drug Abuse.

Leshner said studies of the toxic effects of ecstasy in humans and animals have been consistent, so there's no reason to think that the latest work wouldn't apply to people who take the drug.

What To Do

For more on ecstasy, try the Texas Commission on Drug and Alcohol Abuse. For more on drug abuse, try the National Institute on Drug Abuse.

SOURCES: George Ricaurte, M.D., Ph.D., associate professor of neurology, Johns Hopkins University School of Medicine, Baltimore; Alan Leshner, Ph.D., C.E.O., American Association for the Advancement of Science, Washington, D.C.; Sept. 27, 2002 Science

Last Updated:

Related Articles